Texas, 2012

Drought in Texas, May 15 to 31, 2012

May 15 to 31, 2012 · NWS BRO · 6 events in 6 counties and zones

A combination of showers, squall lines, thunderstorm clusters, and individual super cells dropped rain across the entire Rio Grande Valley and Deep South Texas between May 8th and 12th, which ultimately improved drought conditions in most areas beginning on the 15th. 26 at the Brownsville/South Padre Island Airport in Brownsville.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A combination of showers, squall lines, thunderstorm clusters, and individual super cells dropped rain across the entire Rio Grande Valley and Deep South Texas between May 8th and 12th, which ultimately improved drought conditions in most areas beginning on the 15th.

Specific rainfall totals from across the region included: 3.43 inches in Zapata County, 1.56 inches in Falfurrias, 4.68 inches in Raymondville, 2.36 inches at McAllen/Miller International Airport, 3.21 inches at Valley International Airport in Harlingen, and 1.26 at the Brownsville/South Padre Island Airport in Brownsville. This rainfall greatly improved drought conditions across the region, with only a sliver of extreme (D3) drought across the northern tip of Jim Hogg County (including Hebbronville) for much of the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 14, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, May 14, 11:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1256 AM CDT TUE MAY 15 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
INCREASING MID TO HIGH LEVEL CLOUDS EARLY THIS MORNING OVER DEEP
SOUTH TEXAS. CEILINGS WERE NEAR 6000FT AT KMFE. EXPECT VFR...
EXCEPT BRIEF MVFR/IFR CEILINGS IN AND AROUND THUNDERSTORMS...CONDITIONS
TO PREVAIL THROUGH THE OVERNIGHT HOURS. A LINE OF SHOWERS AND
THUNDERSTORMS NEAR APY WILL CONTINUE TO MOVE EAST OVERNIGHT. A
500MB SHORTWAVE TROUGH ACROSS WEST TEXAS TONIGHT MOVES SOUTHEAST
TOWARDS THE AREA ALLOWING MVFR CONDITIONS TO DEVELOP AFTER 15Z
TUESDAY AS SHOWERS DEVELOP ACROSS THE RIO GRANDE VALLEY. MVFR
CEILINGS WILL CONTINUE THROUGH TUESDAY AFTERNOON AS SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP IN THE VICINITY OF LOCAL
TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 715 PM CDT MON MAY 14 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS THE CWA THIS EVENING WITH A FEW MID TO
HIGH LEVEL CLOUDS. CEILINGS WERE NEAR 6000FT AT KMFE. EXPECT VFR
CONDITIONS TO PREVAIL TONIGHT INTO EARLY TUESDAY BEFORE A 500MB
SHORTWAVE TROUGH ACROSS WEST TEXAS TONIGHT MOVES SOUTHEAST TOWARDS
THE AREA ALLOWING MVFR CONDITIONS TO DEVELOP AFTER 15Z TUESDAY AS
SHOWERS DEVELOP ACROSS THE RIO GRANDE VALLEY. MVFR CEILINGS WILL
CONTINUE THROUGH TUES AFTERNOON AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP IN THE VICINITY OF LOCAL AERODROMES.

PREV DISCUSSION... /ISSUED 132 PM CDT MON MAY 14 2012/
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...RELATIVELY DRY AIR
REMAINS IN PLACE OVER THE REGION TODAY WITH A LIGHT TO MODERATE
EAST TO EAST NORTHEASTERLY WIND. AN UPPER LEVEL LOW OVER SOUTHEAST
NEW MEXICO IS CONTINUING A SOUTHEASTWARD TRACK TOWARDS SOUTH TEXAS
AND A WEAK MCV...THE REMNANTS OF LAST NIGHTS MCS...IS MOVING
SOUTHEASTWARD NEAR ALICE.

THE MAIN CONCERN FOR THIS FORECAST PACKAGE IS POPS/WX AND SVR
POTENTIAL. THE TRACK AND SPEED OF THE MCV GIVE ME SOME CONCERN FOR
LIGHTING BACK UP LATER THIS EVENING AS THE BOUNDARY LAYER BECOMES
MORE UNSTABLE. SFC BASED CAPE VALUES ARE AT AROUND 1000 J/KG...AND
THE THERMODYNAMIC PROFILE IS SUCH WHERE THE MECHANICAL FORCING OF
THE MCV MAY BE JUST ENOUGH TO GET A FEW SHRA/TSRA SPARKED LATER THIS
AFTERNOON IN NORTHEASTERN KENEDY COUNTY AND THE NORTHERN COASTAL
WATERS.

TONIGHT...BROAD LARGE SCALE ASCENT IS EXPECTED TO BEGIN AS THE UPPER
LOW MAKES ITS APPROACH AND PASSES JUST TO THE NORTH OF THE CWA WHILE
GRADUALLY WEAKENING. SFC MOISTURE REMAINS A LITTLE ON THE LOW SIDE
AND THE NEAREST 70 DEGREE DEW POINTS ARE LOCATED MORE THAN 100 MILES
OFFSHORE IN THE GULF. AS A RESULT THE LIGHT EASTERLY RETURN FLOW OFF
THE GULF WILL NOT SEND LOW TO MID 70S DEW POINTS INTO THE AREA. THE
BROAD ASCENT ALSO BUILDS MID AND UPPER LEVEL MOISTURE AHEAD OF THE
LOW AND NAM/GFS SOUNDINGS SATURATE THE COLUMN... WHICH LIMITS MID
LEVEL LAPSE RATES SIGNIFICANTLY AND WOULD SERVE TO LIMIT HAIL
GROWTH POTENTIAL. THIS COUPLED WITH THE MARGINAL MOISTURE ONLY
LEADS TO PROJECTED SBCAPE VALUES AROUND 1000 TO 1500 J/KG WITH
MARGINAL HAIL GROWTH ZONE CAPE AND FAIRLY WEAK OVERALL DEEP LAYER
AND LOW LEVEL SHEAR WHICH IS PROJECTED BY BOTH NAM AND GFS...WHO
SEEM TO HAVE A REASONABLE HANDLE ON THE SITUATION. THAT BEING SAID
I SUSPECT THE COLUMN WILL BE A BIT DRIER AND LAPSE RATES STEEPER
THAN PROJECTED GIVEN RAOB INDICATIONS OF THE TEMPERATURES AND
CONDITIONS NEAR THE UPPER LOW.

WITH THAT BEING SAID...HAVE CONTINUED THE GIST OF THE GOING FORECAST
WITH CHC POPS TONIGHT IN THE NORTHWEST BUILDING TO GOOD CHC/LIKELY
THROUGH THE MORNING AND AFTERNOON IN THE VALLEY. EXPECT WE WILL SEE
A PRETTY GOOD COVERAGE OF SHRA/TSRA. WITH THE AVAILABLE THERMO AND
SHEAR PROFILES...MOST OF THOSE STORMS SHOULD BE BELOW SEVERE...
BUT AN INSTANCE OR TWO OF ONE INCH HAIL SEEMS POSSIBLE. THE
NORTHWEST FLOW MAY ALSO BE SUFFICIENT TO HELP GET A FEW SEVERE
GUSTS TO THE GROUND IF AN ORGANIZED MCS DEVELOPS. THE AIR MASS WILL
EVENTUALLY OVERTURN AND SCOUR OUT WITH NORTHERLY WINDS...SO
CONTINUED THE STAIR STEPPING DOWN OF POPS THROUGH THE EVENING.

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...WEDNESDAY MORNING
SHOULD SEE THE TAIL END OF ANY ACTION ASSOCIATED WITH THE MID
LEVEL TROUGH AND SURFACE FRONT MOVING THROUGH THE CWA. TEN PERCENT
POPS REMAIN OVER LAND WEDNESDAY MORNING. H5 RIDGING BUILDS IN OVER
THE CWA LATER ON WEDNESDAY WITH HIGH PRESSURE AND A WEAK GRADIENT
ALSO PREVAILING AT THE SURFACE. HALCYON CONDITIONS WILL SETTLE
OVER DEEP SOUTH TEXAS FOR THE LATTER PART OF THE WEEK. LIGHT TO
MODERATE NORTH WINDS WILL TAKE THEIR TIME...A COUPLE OF DAYS...TO
VEER TO SOUTHEAST. TEMPS WILL BE NEAR NORMAL. HIGH PRESSURE OVER
THE UPPER MIDWEST AND GREAT LAKES WILL FLATTEN AND SHIFT EAST AND
SOUTHEAST...ALLOWING A BETTER MOISTURE FEED...WITH A SLIGHTLY
BETTER CHANCE OF MARINE AND COASTAL SHOWERS BY THE WEEKEND.

MARINE...

TODAY THROUGH TUESDAY NIGHT...LIGHT EAST TO EAST NORTHEASTERLY
WINDS WILL BECOME A LITTLE MORE SOUTHEASTERLY TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...MAINLY FROM ABOUT MID MORNING
TUESDAY THROUGH THE EVENING HOURS TUESDAY. GENERALLY LOW SEAS AND
LIGHT TO MODERATE WINDS ARE EXPECTED THROUGH TUESDAY NIGHT.

WEDNESDAY THROUGH FRIDAY NIGHT...THE LONG TERM MARINE FORECAST
APPEARS RATHER STRAIGHTFORWARD. LINGERING SHOWERS WEDNESDAY AS
SHORT WAVE TROUGH EXITS STAGE RIGHT...FOLLOWED BY H5 RIDGING
BUILDING OVERHEAD AND SURFACE HIGH PRESSURE RETRENCHING IN THE
NORTHWEST GULF OF MEXICO. LIGHT TO MODERATE NORTH WINDS WILL VEER
TO MODERATE SOUTHEAST BY FRIDAY. NO BIG ISSUES SEEN IN THE MARINE
FORECAST.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 14, 11:56 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1256 PM CDT MON MAY 14 2012

TXZ248>257-151800-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1256 PM CDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE WESTERN
PORTIONS OF DEEP SOUTH TEXAS LATE TONIGHT. SOME OF THESE STORMS
MAY BE STRONG...WITH HAIL UP TO AROUND DIME SIZE AND WIND GUSTS TO
40 OR 50 MPH. THERE IS SOME POTENTIAL FOR STORMS TO BECOME SEVERE
WITH DAMAGING WIND TO 60 MPH AND LARGE HAIL TO AROUND QUARTER
SIZE. THE MOST LIKELY TIME FOR THUNDERSTORMS IS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE RIO GRANDE
VALLEY AND DEEP SOUTH TEXAS ON TUESDAY INTO TUESDAY NIGHT. SOME STORMS
MAY BE STRONG WITH HAIL UP TO AROUND NICKEL SIZE...AND GUSTY WINDS
TO 40 OR 50 MPH. THERE IS SOME POTENTIAL FOR STORMS TO BECOME
SEVERE WITH DAMAGING WIND TO 60 MPH AND LARGE HAIL TO AROUND
QUARTER SIZE. THESE STORMS ARE EXPECTED TO BE MOVING SOUTHEAST
FROM THE RANCHLANDS INTO THE VALLEY BETWEEN AROUND 6 AM AND 12 PM
WITH ACTIVITY POSSIBLY PERSISTING INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS UNLIKELY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

GMZ130-132-135-150-155-170-175-151800-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1256 PM CDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH TUESDAY NIGHT
ACROSS MUCH OF THE LOWER TEXAS COASTAL WATERS. A FEW STORMS MAY BE
STRONG WITH GUSTY WINDS TO AROUND 30 KNOTS...AND HAIL TO AROUND
ONE HALF INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS UNLIKELY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.

JGG

In the hours before

Special weather statement, May 14, 9:36 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1036 PM CDT MON MAY 14 2012

TXZ248>257-150600-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1036 PM CDT MON MAY 14 2012

...THUNDERSTORMS APPROACHING THE RIO GRANDE VALLEY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
NUMEROUS THUNDERSTORMS LOCATED OVER COAHUILA AND NUEVO LEON STATE
IN NEIGHBORING MEXICO. MOVEMENT OF THESE THUNDERSTORMS IS TO THE
SOUTHEAST AT AROUND 40 MPH.

THE THUNDERSTORMS WILL LIKELY AFFECT ZAPATA...STARR...AND JIM HOGG
COUNTY AROUND MIDNIGHT TONIGHT...BROOKS AND HIDALGO COUNTY NEAR 2
AM CDT...AND CAMERON...WILLACY...AND KENEDY COUNTY NEAR 4 AM CDT.
FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...AND PEA-SIZE HAIL
WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS AS THEY MOVE
OVER THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS THROUGH THE NEXT
SEVERAL HOURS.

TOMASELLI/STRAUB/CACERES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Zapata

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Drought conditions improved across Zapata County. The northern half of the county slipped into D2 drought conditions, while the southern half of the county saw D1 drought conditions.

Drought, Kenedy

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Periodic rains between May 8th and 12th helped douse the drought somewhat across the King Ranch by May 15th. Levels across the county dropped one notch, from Extreme (D3) to Severe (D2) along the coast, and from Severe (D2) to Moderate (D1) inland.

Drought, Willacy

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Periodic rainfall from strong to severe thunderstorms during the week of May 8th to 12th improved drought across inland Willacy County from Severe (D2) to mostly moderate (D1) with a sliver of Severe (D2) remaining east of U.S. Highway 77.

Drought, Cameron

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Periodic rainfall from strong to severe thunderstorms during the week of May 8th to 12th improved drought across inland Cameron County from Severe (D2) to mostly moderate (D1) with a sliver of Severe (D2) remaining east of U.S. Highway 77.

Drought, Coastal Cameron

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Periodic rainfall from strong to severe thunderstorms during the week of May 8th to 12th improved drought across coastal Cameron County from Extreme (D3) to Severe (D2) by mid month, which continued until the end of May.

Drought, Coastal Willacy

When
May 15, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Periodic rainfall from strong to severe thunderstorms during the week of May 8th to 12th improved drought across coastal Willacy County from Extreme (D3) to Severe (D2) by mid month, which continued until the end of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384585, 387097, 387100, 387102, 387103, 387104.